Can you take tylenol with alka seltzer cold medicine

Skip to main navigationSkip to main contentSkip to footerForMedicareForProvidersForBrokersForEmployersEspañolFor Individuals & Families:For Individuals & FamiliesMedicalDentalOther SupplementalExplore coverage through workHow to Buy Health InsuranceTypes of Dental InsuranceOpen Enrollment vs. Special EnrollmentSee all topicsShop for Medicare plansMember GuideFind a DoctorLog in to myCigna

HomeKnowledge CenterWellness Libraryacetaminophen, dextromethorphan, doxylamine, and phenylephrine

What is the most important information I should know about this medicine?What is acetaminophen, dextromethorphan, doxylamine, and phenylephrine?What should I discuss with my healthcare provider before taking this medicine?How should I take this medicine?What happens if I miss a dose?What happens if I overdose?What should I avoid while taking this medicine?What are the possible side effects of this medicine?What other drugs will affect this medicine?Where can I get more information?

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to theTerms of Use. Learnhow we develop our content.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

From fever to nasal congestion, body aches to sore throat, colds can come with several bothersome symptoms. Many reach for over-the-counter (OTC) medications to ease them—and some reach for more than one, especially if their cold symptoms are varied or severe. Some cold medications can be taken at the same time without issue, but other combinations can pose safety concerns.

Can you take tylenol with alka seltzer cold medicine
Can you take tylenol with alka seltzer cold medicine

Verywell / Theresa Chiechi

General Rules

Most multi-symptom cold and cough medications should not be combined with each other. If you need to take more than one medication at a time, always check the labels and be sure you aren't taking multiple medications with the same or similar active ingredients. 

If you are taking single symptom medications, in general, it is OK to take several medications as long as they do different things. For example, taking a decongestant, expectorant, and pain reliever would be OK, but taking two decongestants would not. 

To help make it a little simpler, the following is a list of some of the most common OTC cold and flu medications that are available in the U.S. Review which ones can safely be combined and which ones you shouldn't mix. If you don't see the medications you want to take on the list, talk to your healthcare provider or pharmacist to ensure it's safe to combine with others.

Pain Relievers/Fever Reducers

Possible active ingredients:

  • Acetaminophen
  • Ibuprofen
  • Aspirin
  • Naproxen

Tylenol (Acetaminophen)

Tylenol should not be combined with other pain relievers/fever reducers unless you are specifically instructed to do so by a healthcare provider. Alternating with ibuprofen is OK as long as you are not taking more acetaminophen than is recommended in a 24-hour period or with each dose.

Many multi-symptom medications also contain acetaminophen and should not be taken with Tylenol or generic acetaminophen. To name just a few: Vicks DayQuil Cold & Flu, Theraflu Severe Cold & Cough, NyQuil, Coricidin HBP Cold & Flu, and Alka-Seltzer Plus Cold & Flu.

Always read the ingredient label on the medications you are taking. Do not take more than one medication that contains the active ingredient acetaminophen.

The U.S. Food and Drug Administration warns of the danger of accidentally overdosing on acetaminophen when taking multiple OTC cold and flu medications that contain it. An overdose can cause irreparable liver damage and even lead to death.

Tylenol (Acetaminophen) – Oral, Rectal

Motrin/Advil (Ibuprofen)

Ibuprofen should not be combined with other pain relievers/fever reducers unless specifically instructed by a healthcare provider. Alternating with acetaminophen is OK as long as you are not taking more than is recommended of each medication in a 24-hour period or with each dose.

There are not as many multi-symptom medications that contain ibuprofen as compared to acetaminophen, but you should always review the labels anyway.

Some multi-symptom medications that may contain ibuprofen include Advil PM, Duexis, Ibudone, and Vicoprofen.

What You Need to Know About Ibuprofen

Aspirin (Acetylsalicylic Acid, ASA)

Aspirin should not be combined with other pain relievers unless specifically instructed by a healthcare provider.

Do not take aspirin when you are also taking other products that contain aspirin such as Alka-Seltzer, BC Powder, Excedrin, Goody's, Lortab, and Vanquish. Pepto-Bismol also contains a derivative of aspirin and should be used with caution if you are taking aspirin. 

Medications containing aspirin and salicylates should never be given to a child or teen under age 19 unless specifically instructed by their healthcare provider. When taken during a viral illness, it can cause Reye's syndrome and harm the liver and brain.

Durlaza (Aspirin) - Oral

Aleve (Naproxen)

Naproxen should not be combined with other pain relievers unless specifically directed by your healthcare provider. 

There are not many multi-symptom medications that contain naproxen, but you should use caution and consult your healthcare provider if you are taking multi-symptom medications that contain any type of pain reliever/fever reducer—especially if it is another NSAID such as ibuprofen or aspirin.

Products that contain naproxen include Aleve PM, Treximet, and Vimovo.

Aleve vs. Advil: What's the Difference?

Cold and Cough Relievers

Possible active ingredients:

  • Dextromethorphan, a cough suppressant
  • Guaifenesin, an expectorant

Robitussin Long-Acting Cough & Cold (Dextromethorphan)

The active ingredient in Robitussin is dextromethorphan. How well this medication works is debatable, but it should not be combined with other medications that contain a cough suppressant. Always read the label of every medication you take. 

Other medications that contain dextromethorphan include Alka-Seltzer Plus Cold and Cough Formula, Children's Dimetapp Cold & Cough, Vicks DayQuil Cough, Delsym, Mucinex DM, Pediacare Children's Cough & Congestion, Robitussin Cough & Cold CF, Sudafed PE Cold + Cough, Theraflu Cold & Cough, Triaminic Cold and Cough, Tylenol Cold + Cough, Vicks NyQuil Cough, among many others.

Mucinex (Guaifenesin)

Many multi-symptom cold and cough remedies contain guaifenesin—the active ingredient in Mucinex. Read labels carefully and do not take more than one product containing guaifenesin.

Some common medications that contain guaifenesin include Tussin, Equate Tussin DM, Robitussin Cough + Chest Congestion DM, Vicks DayQuil, and Zicam. There are many others.

The CDC warns that OTC cough and cold medicines should not be given to a child younger than 4 years unless directed by their healthcare provider. They can result in serious side effects that can be life-threatening. Consult your healthcare provider about the safety of these products for children age 4 and over.

Choosing the Best OTC Cough Medication

Decongestants and Antihistamines

Possible active ingredients:

  • Phenylephrine, a decongestant
  • Pseudoephedrine, a decongestant
  • Diphenhydramine, an antihistamine

Sudafed (Phenylephrine or Pseudoephedrine)

Always look at the active ingredients and do not combine Sudafed with other medications containing phenylephrine, pseudoephedrine, or decongestants.

Examples include NyQuil, Tylenol Cold Multi-Symptom, Alka-Seltzer Plus, and Robitussin Multi-Symptom, among many others.

Benadryl (Diphenhydramine)

Benadryl should not be combined with other antihistamines unless specifically instructed by your healthcare provider. Additionally, it should not be combined with topical Benadryl cream.

Other antihistamines and medications containing antihistamines include Claritin (loratadine), Zyrtec (cetirizine), Allegra (fexofenadine), Advil PM (as well as any other "PM" medication), PediaCare Children's Allergy & Cold, and Sudafed PE.

Always look at the active ingredients and do not combine medications that contain diphenhydramine or other antihistamines.

In some cases, your healthcare provider may recommend taking multiple antihistamines to treat significant allergic reactions. Only do this when specifically instructed by your healthcare provider. 

A Word From Verywell

If you aren't sure what to take, or what can safely be combined, talk to your pharmacist or healthcare provider. If you have chronic medical conditions or you are taking other medications, talk to your pharmacist to be sure there are no interactions or adverse reactions that you need to know about. 

Frequently Asked Questions

  • Can I take both Tylenol (acetaminophen) and Advil (ibuprofen)?


    It is generally not recommended to take multiple over-the-counter pain relievers at the same time. However, in some cases, your healthcare provider may recommend alternating between acetaminophen and ibuprofen in three-hour intervals. 

  • Can Sudafed and DayQuil be taken together?

    No, you should not take Sudafed with DayQuil. Sudafed (pseudoephedrine) is a decongestant. DayQuil contains phenylephrine, which is also a decongestant. You should not combine pseudoephedrine with phenylephrine or other decongestants. 

  • Can I take Tylenol and NyQuil together?

    No, you should not take Tylenol and NyQuil together. Both contain acetaminophen. Taking them together can result in an overdose of acetaminophen, which can cause liver damage. Severe overdoses can even lead to death. 

    Can you take cold medicine and Tylenol at the same time?

    Read labels carefully before taking any over-the-counter medicine. Be careful not to take any two that contain the same active ingredient. For example, don't take Tylenol and a cold medicine that contains acetaminophen, the generic name for the same active ingredient.

    Can you take Tylenol or ibuprofen with Alka

    Interactions between your drugs No interactions were found between Alka-Seltzer Plus Cold and ibuprofen.

    Does Alka

    Alka-Seltzer Plus Severe Cold and Flu is a combination of four medications: acetaminophen (an analgesic), chlorpheniramine (an antihistamine), dextromethorphan (a cough suppressant), and phenylephrine (a decongestant). It's used to treat symptoms from the common cold or flu and is available over the counter.

    What can I not take Alka

    Avoid foods, drinks, or other medicines that contain caffeine or stimulants, including diet pills. If you take them together with this medicine, you may get too much caffeine and have unwanted side effects. Make sure that none of the other medicines you are using also contain aspirin.